Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 162, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2004, 9:57 PM EST for Jackson County, Jennings County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 9:57 PM EST (02:57 UTC)
- Expired
- Aug 18, 2004, 10:45 PM EST
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Jackson County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:35 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 21.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 190257
SVRIND
INC071-079-190345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
957 PM EST WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL JACKSON COUNTY IN SOUTH CENTRAL INDIANA
THIS INCLUDES THE CITY OF SEYMOUR
SOUTHERN JENNINGS COUNTY IN SOUTHEAST INDIANA
* UNTIL 1045 PM EST
* AT 955 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SEYMOUR...AND
MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VERNON AROUND 1010 PM EST
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3901 8595 3900 8581 3912 8580 3913 8558
3918 8546 3918 8546 3892 8546 3891 8555
3884 8562 3882 8569 3884 8597
$$
JBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM EST, 6 hours 47 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM EST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 PM EST WED AUG 18 2004 .DISCUSSION... CONCERN REMAINS ON PRECIP CHCS THROUGH SAT. VSB SATELLITE SHOWS SOME TSHRA BEGIINGING TO DVLP IN WCENTRAL IL JUST SOUTH OF LARGE AREA OF SHOWERS IN NRN IL. DEWPOINTS HAVE CLIMBED INTO UPR 60S AND LOW 70S SOUTH OF PCPN AREA AND LIFTED INDICES HAVE CLIMBED TO AROUND 2000. RAIN/DRY BOUNDARY FROM OVERNIGHT CONVECTION MAY BE ONE FOCAL POINT FOR NEW PCPN AS EVENING PROGRESSES. APPEARS GOOD STORM GROWTH WILL CONTINUE NEAR QUAD CITIES NEXT FEW HOURS WHILE MORE STORMS DVLP ALONG CDFNT IN MN/WI. ALL TOLD...ALL MODELS KEEP BULK OF TNGTS PCPN NORTH OF OUR AREA BUT UNSTABLE CONDITIONS JUST SOUTH OF CURRENT CONVECTIONS AND STEERING FLOW SHOULD RESULT IN FAIRLY GOOD COVERAGE NORTH OF I-70. ALSO POTENTIAL FOR GUSTY WINDS FAR NORTHERN COUNTIES GIVEN SOUNDING FORECASTS. FNT SAGS SOUTH THRU CENTRAL INDIANA DURING THURS AND THOUGH MOST SUPPORT HAS SHIFTED EAST...STILL POTENTIAL FOR FEW SHOWERS GIVEN HI RH AND SFC BNDRY AROUND. YET ANOTHER SHORT WAVE AND ASSOCD SFC SYSTEM MOVE IN FRI AND FRI NGT WITH BETTER CHC OF WIDESPREAD SHRA AND TSHRA ACROSS CENTRAL INDIANA. GIVEN ONGOING PCPN TO NW...HAVE BUMPED POPS UP TO LKLY CAT ACRS NORTH TNGT KEEPING REMAINDER IN CHC AND LOWERING SOUTHERN COUNTIES TO SLGT CHC AS PCPN THREAT REMAINS NORTH. HAVE ALSO RAISED FRI POPS TO LKLY CAT GIVEN WELL DEVELOPED APPROACHING SYSTEM. LITTLE CHANGE TO INGOING TEMPS AS THEY APPEARED IN LINE WITH CURRENT GUIADANCE AND SURROUNDING OFFICES. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && DRT
Hazardous weather outlook, Aug 18, 6:25 AM EST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 625 AM EST WED AUG 18 2004 INZ021-028>031-035>044-191124- BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON- MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP ACROSS ILLINOIS LATER THIS AFTERNOON. THE STORMS WILL MOVE SOUTHEAST INTO PORTIONS OF INDIANA THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME STORMS THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM TODAY. INZ045>049-051>057-060>065-067>072-191124- BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS- HENRY-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE- MORGAN-OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO- 625 AM EST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND AGAIN TONIGHT. ALTHOUGH A FEW STORMS COULD PRODUCE LARGE HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE GREATER RISK FOR SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME OF THE STORMS ON THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO LISTEN FOR UPDATED FORECASTS FOR THE POTENTIAL FOR SEVERE WEATHER OVER THE NEXT 48 HOURS.
In the hours before
Local storm report, Aug 18, 7:30 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL ELLETTSVILLE 39.23N 86.62W
08/18/2004 0.50 INCH MONROE IN AMATEUR RADIO
&&
AWIPSUSRLocal storm report, Aug 18, 7:56 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD 5 N BLOOMINGTON 39.24N 86.52W
08/18/2004 MONROE IN AMATEUR RADIO
&&
AWIPSUSRLocal storm report, Aug 18, 9:02 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
902 PM EST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 12 S BLOOMINGTON 38.99N 86.52W
08/18/2004 0.75 INCH MONROE IN AMATEUR RADIO
&&
JKLocal storm report, Aug 18, 9:17 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
917 PM EST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND DMG BLOOMINGTON 39.17N 86.52W
08/18/2004 MONROE IN LAW ENFORCEMENT
TREES DOWN IN SEVERAL LOCATIONS IN BLOOMINGTON
&&
JKSpecial weather statement, Aug 18, 9:19 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 919 PM EST WED AUG 18 2004 INZ035>037-039-043>048-051>057-060-076>079-090>092-190400- BOONE-CLARK-CLAY-FLOYD-FOUNTAIN-HAMILTON-HANCOCK-HARRISON-HENDRICKS- JEFFERSON-JOHNSON-MARION-MONTGOMERY-MORGAN-ORANGE-OWEN-PARKE-PUTNAM- RUSH-SCOTT-SHELBY-SULLIVAN-VERMILLION-VIGO-WASHINGTON- 919 PM EST WED AUG 18 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 761 IS NO LONGER IN EFFECT... STORMS HAVE MOVED INTO THE SOUTHEAST PART OF CENTRAL INDIANA. INZ061>065-068>072-190400- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-LAWRENCE- MARTIN-MONROE- 919 PM EST WED AUG 18 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 761 REMAINS IN EFFECT... SCATTERED THUNDERSTORMS WILL CONTINUE INTO LATE EVENING. DANGEROUS LIGHTNING...LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN THREATS FROM THOSE STORMS.
Special weather statement, Aug 18, 9:19 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 919 PM EST WED AUG 18 2004 INZ035>037-039-043>048-051>057-060-190400- BOONE-CLAY-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS- JOHNSON-MARION-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM- RUSH-SHELBY-SULLIVAN-VERMILLION-VIGO- 919 PM EST WED AUG 18 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 761 IS NO LONGER IN EFFECT... STORMS HAVE MOVED INTO THE SOUTHEAST PART OF CENTRAL INDIANA. INZ061>065-068>072-190400- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-LAWRENCE- MARTIN-MONROE- 919 PM EST WED AUG 18 2004 ..SEVERE THUNDERSTORM WATCH NUMBER 761 REMAINS IN EFFECT... SCATTERED THUNDERSTORMS WILL CONTINUE INTO LATE EVENING. DANGEROUS LIGHTNING...LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN THREATS FROM THOSE STORMS.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:04 PM EST | Severe Thunderstorm Warning | IND | Monroe, Owen | 56 min |
| Aug 18, 7:23 PM EST | Tornado Warning | IND | Monroe | 52 min |
| Aug 18, 7:51 PM EST | Severe Thunderstorm Warning | IND | Owen | 54 min |
| Aug 18, 8:57 PM EST | Severe Thunderstorm Warning | IND | Monroe | 48 min |
| Aug 19, 4:23 PM EST | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| Aug 19, 5:29 PM EST | Severe Thunderstorm Warning | IND | Rush | 16 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.